Skin Allergies and Drugs
Many medications can cause adverse side effects and certain drugs can trigger allergic reactions. In the case of allergic reactions, when a drug first enters the body, the immune system mistakenly responds by creating specific disease-fighting antibodies, called immunoglobulin E, or IgE antibodies. These antibodies recognize the drug as a foreign substance. When the drug is taken again, these antibodies spring into action, releasing large amounts of histamine in an attempt to expel the drug from the body. Histamine is a powerful chemical that can affect the respiratory system, gastrointestinal tract, skin, or cardiovascular system.
What Are the Symptoms of Drug Allergy?
Symptoms of a drug allergy can range from mild to life-threatening. Even in people who aren't allergic, many drugs can cause irritation, such as an upset stomach. But during an allergic reaction, the release of histamine can cause signs like hives, skin rash, itchy skin or eyes, and congestion.
A more severe reaction may include swelling in the mouth and throat, difficulty breathing, blueness of the skin, dizziness, fainting, anxiety, confusion, rapid pulse, nausea, diarrhea, and abdominal problems.
Which Drugs Most Often Cause an Allergic Reaction?
The most common drug associated with allergies is penicillin. Other antibiotics similar to penicillin can also trigger allergic reactions.
Other drugs commonly found to cause reactions include sulfa drugs, barbiturates, anticonvulsants, and iodine (found in many X-ray contrast dyes).
How Are Drug Allergies Diagnosed?
A doctor diagnoses a drug allergy by carefully reviewing your medical history and symptoms. If your doctor suspects that you are allergic to an antibiotic such as penicillin, he or she may do a lab or skin test to confirm it. However, skin testing does not work for all drugs, and in some cases it can be dangerous. In rare cases, it may be necessary to test for a drug allergy by actually giving small doses of the suspected medicine. But this may trigger a life threatening anaphylactic reaction, so it should only be done under certain circumstances at special allergy centers. If you have had a severe, life-threatening reaction to a particular drug, your doctor may simply rule out that drug as a treatment option for you. Conducting an allergy test to determine if the initial reaction was a "true" allergic response may not be worth the risk.